J Korean Soc Emerg Med.  2014 Jun;25(3):318-322.

Left Facial Swelling Caused by Organophosphate (Dichlorvos) Poisoning: A Case Report and Review of the Literature

Affiliations
  • 1Department of Emergency Medicine, Busan Paik Hospital, Busan, Korea. gt-devil@hanmail.net

Abstract

In organophosphate intoxication, the neurotransmitter acetylcholine accumulates in synapses, causing excessive stimulation of nicotinic and muscarinic receptors, producing various signs and symptoms. Organophosphates are highly toxic compounds that are readily absorbed through the skin, mucous membranes, and gastrointestinal and respiratory tracts. Organophosphate intoxication leads to many well defined complications, including cholinergic crisis, intermediate syndrome, and acute pancreatitis. However, parotitis caused by organophosphate intoxication is very rare. We experienced such a case of a 55 year old woman who visited the emergency center because of organophosphate intoxication. The next day, she complained of left facial redness, swelling, and pain. We checked serum lipase, amylase, and amylase-isoenzymes, and found elevation of salivary type amylase only. The mechanism of parotitis due to organophosphate intoxication is assumed to be similar to that of pancreatitis caused by organophosphate. In patients with elevated amylase caused by organophosphate intoxication, the possibility of parotitis must be considered.

Keyword

Organophosphates; Dichlorvos; Parotitis; Amylases

MeSH Terms

Acetylcholine
Amylases
Dichlorvos
Emergencies
Female
Humans
Lipase
Mucous Membrane
Neurotransmitter Agents
Organophosphates
Pancreatitis
Parotitis
Poisoning*
Receptors, Muscarinic
Respiratory System
Skin
Synapses
Acetylcholine
Amylases
Dichlorvos
Lipase
Neurotransmitter Agents
Organophosphates
Receptors, Muscarinic
Full Text Links
  • JKSEM
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2022 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr